Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 108, NWS Mobile, AL

December 14, 2022George County, Greene County, Mississippi

NWS Mobile, AL issued this tornado warning at Dec 14, 2022, 5:18 PM CST for George County, Greene County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2022, 5:18 PM CST (23:18 UTC)
Expired
Dec 14, 2022, 5:44 PM CST
In force
26 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 12:22 PM CSTTornado Watch PDSSPC10 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

283 
WFUS54 KMOB 142318
TORMOB
MSC039-041-150000-
/O.NEW.KMOB.TO.W.0108.221214T2318Z-221215T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Mobile AL
518 PM CST Wed Dec 14 2022

The National Weather Service in Mobile has issued a

* Tornado Warning for...
  Central George County in southeastern Mississippi...
  Southeastern Greene County in southeastern Mississippi...

* Until 600 PM CST.
    
* At 518 PM CST, a severe thunderstorm capable of producing a tornado
  was located 12 miles southwest of Lucedale, moving northeast at 35
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lucedale around 540 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3105 8852 3105 8843 3090 8842 3077 8877
      3082 8884
TIME...MOT...LOC 2318Z 235DEG 31KT 3082 8876 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
Black
1 follow-up statement
168 
WWUS54 KMOB 142344
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
544 PM CST Wed Dec 14 2022

MSC039-041-142354-
/O.CAN.KMOB.TO.W.0108.000000T0000Z-221215T0000Z/
George MS-Greene MS-
544 PM CST Wed Dec 14 2022

...THE TORNADO WARNING FOR CENTRAL GEORGE AND SOUTHEASTERN GREENE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3105 8852 3105 8843 3090 8842 3077 8877
      3082 8884
TIME...MOT...LOC 2342Z 235DEG 31KT 3095 8854 

$$

Black

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Dec 14, 3:13 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 14, 3:13 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
313 PM CST Wed Dec 14 2022

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tonight)
Issued at 315 PM CST Wed Dec 14 2022

...MODERATE RISK (LEVEL 4 OR 5) OF SEVERE WEATHER ACROSS SOUTHEAST
MISSISSIPPI AND PARTS OF SOUTHWEST ALABAMA WITH AN ENHANCED RISK
(LEVEL 3 OF 5) FOR THE REMAINDER OF SOUTH CENTRAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE...

.NEAR TERM /Now Through Tonight/...As of 100 PM this after, the
expected tornado outbreak was ramping up across portions of central
and southern MS. Numerous tornado warnings have been issued, and
there have already been several reports of strong tornadoes. A
Particularly Dangerous Situation (PDS) Tornado Watch has been issued
until 8 PM for all of our southeast Mississippi and the western half
of southwest AL. Downstream Watches (to the east) are anticipated
later this evening.

Scattered to numerous supercell thunderstorms have developed, in a
broken line orientation, over central MS and will be impacting our
southeast MS counties shortly. The warm sector of the weather system
continues to spread further inland as the the synoptic warm front
has now move mostly north of our forecast area and the cold front is
now moving into western MS. We expect the cold front to continue to
move steadily east and be approaching the MS/AL line by around
15/00Z and then poised to move out of our forecast areas to the east
by around 15/06Z. SBCAPE values across the entire area will be in
the 1500-2000 J/Kg range through this evening, with current KMOB VWP
indicating SRH values of 150-200 J/KG. Model data indicates 0-3KM
SRH values as high as 250 J/KG across portions of the region late
this afternoon and early this evening, especially near the coast
which will also have a coincident SBCAPE values upwards to around
2500 J/KG. Rich 2m AGL Theta-E slightly in excess of 340 K will be
overspreading most of the MODERATE outlook area late this afternoon
and early this evening. With these factors combining with a 60 Kt
850 MB jet moving across the area, significant risk of severe storms
will continue through the evening hours.

In addition to the severe threat, very heavy rainfall is also likely
with these storms. We have a Flood Watch than continue in effect
continues in effect for our three northwestern-most counties (Perry,
Wayne, and Choctaw counties) but thus far the persistent heavy
rainfall has been to the west of that area. The broken line of
storms will be moving into that area within between 230-3pm, and the
heavy rain threat will begin to increase. Up to 1.5 to 2.0 inches of
rainfall will be possible with the passage of the line, which should
be around 1-2 hours from most locations. Locally double those
rainfall amounts could be possible where training cells move across
the same locations. Fortunately, the progression of the line of
storms to the east across our area will be fairly fast, so while we
may have a few areas experience localized flooding we don't expect
widespread flooding. Several area rivers however are now expected to
approach flood stage or be in minor flood over the next few days.

Other hazards associated with the passage of this system include
high surf and dangerous rip currents along Gulf Beach, as well as
possibility of minor coastal flooding around the Mobile Bay region
this evening around the time of high tide (generally between 8 PM
this evening and 2 AM Thursday. Minor coastal flooding along the
east bound side of the Mobile Causeway (especially near the I-10
Interchange) and also around Dauphin Island and Bayou La Batre will
be possible.

Low temperatures tonight will start trending down from northwest to
southeast across the forecast area with the passage of the cold
front. Lows will range from the low to mid 40s over interior
southeast MS and southwest AL west of I-65, upper 40s along and just
east of the I-65 corridor, and then low to mid 50s along the
immediate coast. /12

&&

.SHORT TERM...
(Thursday through Saturday night)
Issued at 315 PM CST Wed Dec 14 2022

Southwesterly flow aloft will be in place through the period as a
massive upper-level low slowly progresses eastward across the
Great Lakes region. At the surface, strong high pressure will
build in over the south central US, helping to advect a cold, dry
air mass into the region. With the high in place, and PWATs
dropping to below 0.5 inches, PoPs remain out of the forecast
through Saturday morning. A few light showers may be possible
along coastal counties during the Saturday afternoon/evening
timeframe, as an embedded shortwave pushes within the
southwesterly flow aloft. Highs for Thursday and Friday will range
from the upper 50s north to the mid 60s along the coast. Lows for
Thursday and Friday nights will be in the mid to upper 30s
inland, and low to mid 40s along the coast. Temperatures decrease
further for Saturday, with highs areawide in the low to mid 50s
and lows ranging from the upper 20s north to mid 30s along the
coast. /96

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 315 PM CST Wed Dec 14 2022

Generally zonal flow aloft will be in place through the period as
the aforementioned upper low begins to lift away from the Great
Lakes region. By Tuesday, a southern stream shortwave trough looks
to quickly push eastward across the region, helping to increase
rain chances for the Monday evening through Tuesday afternoon
timeframe. It should be noted that the latest 12z model guidance
has trended downward with rain coverage for this disturbance,
owing to a decrease in the amount of moisture return. Therefore,
decided to lower rain chances a bit for this time period (capping
PoPs at 40 percent for land areas). Otherwise, cold temperatures,
with highs in the 50s and lows generally in the 30s, will continue
through the period. /96

&&

.MARINE...
Issued at 315 PM CST Wed Dec 14 2022

Small Craft Advisories are in effect for all of the marine area
until late tonight or early Thursday morning as a strong onshore
flow continues in advance of an approaching cold front, shifting
to the northwest after midnight tonight and persisting into
Thursday morning. Seas offshore up to around 7 or 8 feet over the
Gulf waters through Thursday morning, then subsiding somewhat
thereafter. By Thursday afternoon into Thursday evening, winds
subside to around 15-20 knots with seas subsiding to 4-5 feet.
Winds will continue at or just below SCEC levels for the remainder
of the week, so hazards for small craft will continue. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      48  62  38  63  39  56  32  54 / 100   0   0   0   0  20  20  10
Pensacola   52  65  43  64  43  57  37  55 / 100   0   0   0   0  20  20  10
Destin      56  67  47  64  47  59  40  56 / 100  10   0   0   0  20  20  10
Evergreen   47  61  35  62  37  55  30  53 / 100   0   0   0   0  10  10   0
Waynesboro  42  59  35  59  36  52  28  51 /  80   0   0   0   0  10  10   0
Camden      45  58  36  59  36  52  29  51 / 100   0   0   0   0  10  10   0
Crestview   51  63  36  63  38  57  31  54 / 100  10   0   0   0  20  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until midnight CST tonight for ALZ051.

     Coastal Flood Advisory from 8 PM this evening to 2 AM CST
     Thursday for ALZ263>266.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory until 3 PM CST Thursday for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory until 3 PM CST Thursday for FLZ202-204-206.

MS...Flood Watch until midnight CST tonight for MSZ067-075.

GM...Small Craft Advisory until 3 AM CST Thursday for GMZ630>632.

     Small Craft Advisory from 6 PM this evening to 3 AM CST Thursday
     for GMZ633>636.

     Small Craft Advisory until 10 AM CST Thursday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Dec 14, 3:27 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     WATER SPOUT      3 SSW SEMINOLE          30.43N 86.43W
12/14/2022                   GMZ635             FL   BROADCAST MEDIA

            VIDEO RELAYED VIA SOCIAL MEDIA OF A
            WATERSPOUT NEAR MID-BAY BRIDGE IN THE
            CHOCTAWHATCHEE BAY.

&&
Special weather statement, Dec 14, 4:26 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
426 PM CST Wed Dec 14 2022

ALZ055-142315-
Monroe AL-
426 PM CST Wed Dec 14 2022

...A strong thunderstorm will impact portions of northwestern Monroe
County through 515 PM CST...

At 425 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Frisco City, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Peterman, Beatrice and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3168 8711 3138 8755 3141 8760 3144 8757
      3148 8756 3151 8762 3153 8761 3155 8757
      3158 8757 3183 8736 3183 8730
TIME...MOT...LOC 2225Z 222DEG 25KT 3148 8755

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:13 AM CSTFlood WatchMOBPerry, Wayne16 hr
Dec 14, 4:47 AM CSTSpecial Weather StatementMOBJones43 min
Dec 14, 5:15 AM CSTSevere Thunderstorm WarningMOBWayne33 min
Dec 14, 7:17 AM CSTSevere Thunderstorm WarningMOBGreene43 min
Dec 14, 1:35 PM CSTTornado WarningMOBWayne40 min
Dec 14, 2:54 PM CSTTornado WarningMOBWayne16 min
Dec 14, 3:04 PM CSTTornado WarningMOBWayne41 min
Dec 14, 3:21 PM CSTAreal Flood AdvisoryMOBWayne3 hr
Dec 14, 3:35 PM CSTSevere Thunderstorm WarningMOBPerry40 min
Dec 14, 3:56 PM CSTSevere Thunderstorm WarningMOBGeorge, Perry, Stone49 min
Dec 14, 4:24 PM CSTTornado WarningMOBGreene, Perry36 min
Dec 14, 4:43 PM CSTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone47 min
Dec 14, 4:58 PM CSTSevere Thunderstorm WarningMOBGreene, Wayne47 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.